Illinois, 2004

Winter Storm in Illinois, December 22 to 23, 2004

December 22 to 23, 2004 · NWS ILX · 6 events in 6 counties and zones

A major winter storm developed over the southern plains early on December 22nd and lifted into the eastern Great Lakes region by the morning of December 23rd. This storm brought heavy snow to much of southeast Illinois, with 8 to 12 inch snowfall totals common across Clark, Jasper, Crawford, Clay, Richland and Lawrence counties.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A major winter storm developed over the southern plains early on December 22nd and lifted into the eastern Great Lakes region by the morning of December 23rd. This storm brought heavy snow to much of southeast Illinois, with 8 to 12 inch snowfall totals common across Clark, Jasper, Crawford, Clay, Richland and Lawrence counties. The heaviest snowfall came in two bursts, the first during the early morning hours of the 22nd and the second during late evening hours on the 22nd and early morning hours of the 23rd. In addition to the heavy snowfall, winds gusting to 25 mph late on the 22nd and early on the 23rd caused considerable blowing and drifting snow. Snow drifts in excess of 3 feet were reported in spots. No fatalities or major injuries were reported, though there were numerous automobile accidents due to snow covered and slippery roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 22, 3:30 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 22, 3:30 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
330 AM CST WED DEC 22 2004

.DISCUSSION...

...WINTER STORM WARNING ACROSS SOUTHEAST ILLINOIS THROUGH WEDNESDAY
NIGHT...
...WINTER WEATHER ADVISORY ACROSS PARTS OF EAST CENTRAL AND
SOUTHEAST ILLINOIS THROUGH WEDNESDAY NIGHT...

COMPLEX AND CHALLENGING WINTER STORM SETTING UP ACROSS PARTS OF
ILLINOIS TODAY INTO EARLY THURSDAY MORNING. MAIN FOCUS IS ON CURRENT
WINTER STORM TODAY INTO TONIGHT.

LATEST 07Z SURFACE ANALYSIS PLACES SURFACE LOW ACROSS SOUTHERN
CANADA/NORTHERN GREAT LAKES. ANOTHER SURFACE LOW WAS ACROSS EASTERN
TEXAS. A COLD FRONT WAS ACROSS EASTERN OHIO SOUTHWEST INTO TENNESSEE
VALLEY. SURFACE HIGH PRESSURE WAS ACROSS SOUTHERN CANADA/NORTHERN
PLAINS STATES. LATEST 0745Z WATER VAPOR IMAGE PLACES STRONG
SHORT/WAVE ACROSS UPPER MIDWEST SOUTHWEST INTO CENTRAL PLAINS
STATES. ADDITIONAL SHORT/WAVES WERE ACROSS THE SOUTHERN PLAINS
STATES INTO SOUTHWEST U.S. LATEST 0745Z IR SATELLITE PLACES PLENTY
OF LOW CLOUDS ACROSS SOUTHERN ILLINOIS. WITH MID AND HIGH CLOUDS
ACROSS CENTRAL AND NORTHERN ILLINOIS. LATEST 0744Z KILX RADAR
INDICATES SNOW MAINLY ALONG AND SOUTH OF AN EFFINGHAM TO MARSHALL
LINE. PRECIPITATION WAS MOVING NORTHEAST. MODERATE TO HEAVY SNOW WAS
ACROSS FAR SOUTHEAST ILLINOIS.

WILL CONTINUE USE A BLEND IN THE MODELS THIS MORNING WITH EMPHASIS
ON THE GFS SOLUTION.

SHORT TERM...TODAY THROUGH FRIDAY
LATEST GFS DEVELOPS H50 TROF ACROSS NORTHERN PLAINS SOUTH INTO TEXAS
BY 00Z THU...THEN H50 TROF IS ACROSS THE UPPER MIDWEST SOUTH INTO
MID MISSISSIPPI VALLEY REGION BY 00Z FRI. THEN GFS MOVES H50 TROF
EAST ACROSS EASTERN GREAT LAKES REGION SOUTH INTO THE TENNESSEE
VALLEY REGION BY 00Z SAT. GFS DEVELOPS LOW ACROSS MISSISSIPPI BY 00Z
THU AND MOVES IT NORTHEAST INTO SOUTHERN OHIO BY 12Z THU. THEN THE
SURFACE LOW MOVES NORTHEAST INTO SOUTHERN CANADA WITH SURFACE HIGH
PRESSURE ACROSS CENTRAL PLAINS STATES BY 00Z FRI. 290K ISENTROPIC
SURFACE MAINTAINS GOOD LIFT AND COND PRES DEF ACROSS SOUTHEAST
ZONES...WITH GREAT COND PRES DEF ACROSS CENTRAL ILLINOIS THROUGH 00Z
THU. THEN GFS 290K ISENTROPIC SURFACE INDICATES GOOD CON PRES DEF
ACROSS ENTIRE CWA BY 06Z THU AND IS ACROSS EAST CENTRAL AND
SOUTHEAST ILLINOIS BY 12Z THU. THEN 290K ISENTROPIC SURFACE
INDICATES DECENT COND PRES DEF RETURNING FROM 06Z FRI-12Z FRI.
TIME/HEIGHT CROSS SECTIONS INDICATES HIGH RH AT THROUGH 12Z THU.
TIME HEIGHT CROSS SECTIONS INDICATES HIGH LOW LEVEL RH FROM 06Z
THU-18Z THU. 850MB TEMPERATURES DECREASE TO -5C TO -11C BY 00Z
THU...THEN 850MB TEMPERATURES DECREASE -18C TO -11C BY 00Z FRI...AND
DECREASE TO -20C TO -23C BY 00Z SAT. MODEL SOUNDING DATA INDICATES
HIGH RH VALUES AT ALL LEVELS ACROSS SOUTHEAST ILLINOIS WITH HIGH RH
AT ALL LEVEL ACROSS ENTIRE REGION BY 06Z THU-12Z THU. SOUNDING DATA
AND CRITICAL THICKNESSES INDICATES PRECIPITATION IN SOUTHEAST SHOULD
BE ALL SNOW. GFS LACES SOME WEAK 250MB DIVERGENCE ACROSS EAST
CENTRAL ILLINOIS WITH STRONGER 250MB DIVERGENCE ACROSS SOUTHEAST
ILLINOIS BY 00Z THU. THEN GFS PLACES STRONG 250MB DIVERGENCE ACROSS
EAST CENTRAL AND SOUTHEAST ILLINOIS BY 06Z THU AND THEN QUICKLY
MOVES IT NORTHEAST BY 12Z THU. THEN GFS PLACES 250MB CONVERGENCE
ACROSS THE REGION BY 18Z THU-00Z FRI. MODELS ALSO INDICATING SOME
GOOD FRONTOGENESIS FROM 18Z WED-00Z THU ACROSS SOUTHEAST ILLINOIS
WITH THE BEST FORCING SHIFTING EAST BY 06Z THU. WILL MAINTAIN
WARNING ACROSS SOUTHEAST ZONES AND HAVE INCLUDED MORE ZONES NORTH
INTO PARTS OF EAST CENTRAL ILLINOIS INTO A SNOW ADVISORY MAINLY FOR
TONIGHT.   THERE WILL BE A SHARP CUT OFF IN SNOWFALL AMOUNTS ACROSS
ZONES ON WHERE THE DEFORMATION ZONE SETS UP. ETA AND GFS HAVING
DIFFERENCES ON HOW FAR NORTH HEAVY SNOW WILL OCCUR. WILL LEAN ON GFS
SOLUTION WITH SLIGHTLY LESSER AMOUNTS BASED ON DRIER AIR IN PLACE
ACROSS NORTHERN CUT OFF. WILL LEAN ON COOLER TEMPS FOR TODAY WITH
CAA AND CLOUDS.

LONG TERM...SATURDAY THROUGH WEDNESDAY
COLD ARCTIC AIR IN PLACE AT THE END OF THE WEEK INTO EARLY PART OF
THE WEEKEND. THEN A WARMING TREND AT THE END OF THE WEEKEND INTO THE
EARLY PART OF THE WEEK AS FLOW BECOMES MORE ZONAL. ANOTHER POSSIBLE
SYSTEM APPROACHES INTO THE MIDDLE OF NEXT WEEK. ONLY MADE A FEW
CHANGES AS EXTENDED IN GOOD SHAPE AT THIS TIME.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
.IL...WINTER STORM WATCH LATE TUESDAY NIGHT UNTIL 6AM THURSDAY FOR
ZONES ILZ062...ILZ063...ILZ066>068...ILZ071>073.
.IL...WINTER WEATHER ADVISORY 6 AM WEDNESDAY UNTIL 6AM THURSDAY FOR
ZONES IL045...IL046...IL054>IL057...IL061...IL062..IL066.

&&

13
Hazardous weather outlook, Dec 22, 5:51 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
551 AM CST WED DEC 22 2004

ILZ027>031-036>038-040>044-047>053-231200-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-
MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...DECATUR...GALESBURG...
HAVANA...JACKSONVILLE...LINCOLN...PEORIA...
SPRINGFIELD AND TAYLORVILLE
551 AM CST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS MAINLY ALONG AND WEST OF
INTERSTATE 55.

.DAY ONE...TODAY AND TONIGHT...

A DEVELOPING STORM SYSTEM OVER THE SOUTHERN PLAINS IS SPREADING
ACCUMULATING SNOWS THIS MORNING TO MOST OF SOUTHERN ILLINOIS. THE
BULK OF THIS PRECIPITATION IS EXPECTED TO REMAIN EAST AND SOUTH OF
THE AREA TODAY. SOME LIGHT SNOW OR FLURRIES ARE POSSIBLE TONIGHT BUT
ANY ACCUMULATIONS SHOULD BE LESS THAN AN INCH. NORTH WINDS
TONIGHT...COUPLED WITH TEMPERATURES AROUND 5 DEGREES WILL CREATE WILL
CHILLS OF 5 TO 5 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

COLD WEATHER WITH WIND CHILLS BELOW ZERO AT TIMES...ARE EXPECTED
THROUGH CHRISTMAS...WITH A WARMING TREND BY SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

ILZ045-046-054>057-061>063-066>068-071>073-231200-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...EFFINGHAM...FLORA...
LAWRENCEVILLE...MATTOON AND SHELBYVILLE
551 AM CST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS...MAINLY EAST OF INTERSTATE 55.

.DAY ONE...TODAY AND TONIGHT...

A WINTER STORM WARNING IS IN EFFECT THROUGH TONIGHT FOR AREAS NEAR
AND SOUTH ON INTERSTATE 70. NORTH OF WEST OF I-70...WINTER WEATHER
ADVISORIES ARE IN EFFECT. SNOWFALL AMOUNTS TODAY AND TONIGHT IN THE
WARNING AREA OF 6 TO 8 INCHES ARE POSSIBLE. IN THE ADVISORY
AREAS...SNOWFALL AMOUNTS OF 2 TO 5 INCHES ARE POSSIBLE. BESIDES THE
SNOW...NORTH WINDS ARE EXPECTED TO INCREASE BY THIS EVENING INTO THE
15 TO 25 MPH RANGE...WHICH MAY CAUSE SOME BLOWING AND DRIFTING OF THE
SNOW. TEMPERATURES WILL FALL TO AROUND 5 TO 10 DEGREES TONIGHT WITH
WIND CHILL VALUES OF 5 TO 15 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

OLD WEATHER WITH WIND CHILLS BELOW ZERO AT TIMES...ARE EXPECTED
THROUGH CHRISTMAS...WITH A WARMING TREND BY SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

HALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Clark

When
December 22, 7:00 AM CST to December 23, 4:00 AM CST
Where
Clark forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.334, -87.788 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
December 22, 7:00 AM CST to December 23, 4:00 AM CST
Where
Clay forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
December 22, 7:00 AM CST to December 23, 4:00 AM CST
Where
Crawford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.003, -87.760 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
December 22, 7:00 AM CST to December 23, 4:00 AM CST
Where
Jasper forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.010, -88.154 (the zone’s center; the record gives no point)

Winter Storm, Lawrence

When
December 22, 7:00 AM CST to December 23, 4:00 AM CST
Where
Lawrence forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.720, -87.727 (the zone’s center; the record gives no point)

Winter Storm, Richland

When
December 22, 7:00 AM CST to December 23, 4:00 AM CST
Where
Richland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430491, 5430492, 5430493, 5430494, 5430495, 5430496.